Migration, Family, and Risk Diversification
Kong-Pin Chen (),
Shin-Hwan Chiang () and
Siu Leung ()
Journal of Labor Economics, 2003, vol. 21, issue 2, 323-352
This article proposes a formal model of migration in which workers are heterogeneous and markets are stochastically correlated. We derive and characterize the optimal migration pattern of a family. We show that migration can take place even when migrants earn less abroad and, surprisingly, when earnings in the foreign country are riskier for every member of the family. Moreover, it may well be an optimal arrangement to have only dependents migrate, thus rationalizing the recent dependent-oriented migration flows from places like Hong Kong and Taiwan. We provide some evidence in support of our theory.
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (27) Track citations by RSS feed
Downloads: (external link)
http://dx.doi.org/10.1086/345560 main text (application/pdf)
Access to the online full text or PDF requires a subscription.
Working Paper: Migration, Family, and Risk Diversification (2002)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:ucp:jlabec:v:21:y:2003:i:2:p:323-352
Access Statistics for this article
More articles in Journal of Labor Economics from University of Chicago Press
Bibliographic data for series maintained by Journals Division ().